CureSearch for Children's Cancer funds and supportstargeted and innovative children's cancer research with measurableresults, and is the authoritative source of information and resourcesfor all those affected by children's cancer.
Certain treatments for childhood cancer can damage the liver. Here's what you need to know to assess your risk and help keep your liver healthy.
Survivors who had high doses of radiation to the liver or abdomen are at risk for liver problems.
Certain chemotherapy drugs (such as methotrexate, mercaptopurine, thioguanine) also can cause liver damage, but this tends to occur during treatment or shortly after treatment ends.
Other factors that raise risk for liver problems include:
Many people with liver damage have no symptoms. Others have these symptoms:
Symptoms of more severe liver damage include fluid in the abdomen, swelling of the spleen, or bleeding into the esophagus or stomach. Very rarely, liver cancer can occur.
Survivors at risk for liver problems should have a blood test to evaluate the health of their liver when they enter into long-term follow-up care. Also, your doctor should check the size of your liver every year. If any liver problems are suspected, including hepatitis (see related Health Link: "Hepatitis after Childhood Cancer"), you may need to receive additional tests or be referred to a liver specialist.
To help prevent liver problems, talk with your doctor about getting vaccinated against hepatitis A and B. Also, keep a healthy lifestyle by following these tips: